MAUDE Adverse Event Report: LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED

LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED
Model Number HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/23/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2025, leica biosystems received the following: ¿tissue impact, biopsies no errors prompted¿.The following additional information was provided: ¿issue occurred may 23, 2.5 hour protocol retort b.42 specimens in run, all impacted.Retort a, large specimens (no impact).Customer has 70% designation in bottles #3 and #4.Stations were within customer set thresholds, which were measured with a hydrometer with a difference of about 2%.Bottles 5 and 6 had a milky, orange appearance.Bottle #5, 92% sw/95% hydrometer.Bottle #6 91% sw/96% hydrometer.Specimens: "crispy, dry and brown" getting gaps in sections.Re-biopsy requested for 4 patients.All reagents were changed on (b)(6) after customer's investigation.¿ on 30 may 2025, the local assigned leica field applications specialist ¿ core histology, mid-atlantic (fas) documented that the instrument ¿¿was programmed to run by station rather than by reagent type.As a result, the protocol used ethanol from a fixed station set to 83%, even though the system¿s final ethanol threshold was configured at 98%.Because the reagent selection was based on station instead of concentration, the unit proceeded with sub-threshold ethanol, likely contributing to inadequate dehydration and tissue damage.¿ the fas recommended the customer change the instrument settings to ¿¿process by reagent type instead of by station to ensure the processor selects reagents based on concentration rather than fixed positions.¿ the fas documented the affected patient tissue samples were derived from one (1) ¿biopsy #2¿ protocol executed in retort b comprising 45 cassettes which started at 14:19 on 23 may 2025 and completed at 03:15.The type(s) and size(s) of affected patient tissue was documented as ¿liver, ¿critical specimens¿¿ and ¿3-4mm¿, respectively.The affected tissue artefact was described as ¿crispy, dry and brown¿, and the affected patient tissue samples were not re-processed.On 30 may 2025, leica biosystems melbourne received information from the assigned senior applications specialist ¿ pathology that ¿4 patients require specimen re-biopsy as diagnosis could not be made.¿ the customer declined to provider further information regarding patient identifiers for the patients where re-biopsy was required.
 
Additional Manufacturer Narrative
Investigation of this complaint found the instrument functioned as designed during execution of the ¿biopsy #2¿ protocol comprising 45 cassettes which started in retort b at 14:19 on (b)(6) 2025 and completed successfully at 03:14 on (b)(6) 2025, from which sub-optimal processing was reported by the customer.Information received from the assigned leica field applications specialist ¿ core histology, mid-atlantic (fas) detailed that the instrument ¿¿was programmed to run by station rather than by reagent type.As a result, the protocol used ethanol from a fixed station set to 83%, even though the system¿s final ethanol threshold was configured at 98%.¿ based on the information provided by the fas, bottle 5 (ethanol) contained 83% ethanol, which is not appropriate for use in the final dehydrating step of a protocol.As detailed in section 8.1 of the leica histocore peloris 3 user manual, ethanol with a minimum concentration of 98% is required for use in the final dehydrating step of a protocol.The consequences of using ethanol at a lower concentration for the final dehydrating step in a protocol are re-introduction of water into the tissue which cannot be displaced in subsequent processing steps; and contamination of reagents used in the subsequent processing steps, ultimately resulting in sub-optimal processing of patient tissue samples.Based on the information provided, the root cause for the sub-optimal tissue processing reported by the customer was the use of ethanol below the minimum ethanol concentration of 98% required for use in the final dehydrating step of a protocol.Section 5.3.2 of the leica histocore peloris 3 user manual contains the following specific warning: ¿always ensure that the reagents configured in the software are the actual reagents loaded on the instrument.A station containing different reagent could damage tissue samples.¿.

Brand Name
HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Common Device Name
PROCESSOR, TISSUE, AUTOMATED
Manufacturer (Section D)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS  0000003149
Manufacturer (Section G)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS   0000003149
Manufacturer Contact
daya currie
495 blackburn road
mount waverley
victoria 00000-0314
AS   0000003149
92117271
MDR Report Key22333456
Report Number8020030-2025-00060
Device Sequence Number8993832
Product Code IEO
UDI-Device Identifier09349458004811
UDI-Public(01)09349458004811(11)200429
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Device Catalogue Number45.0005
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2025
Initial Report FDA Received Date06/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/29/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown